As I note in the 2017 edition of The Magnesium Miracle, our ReMag is quite safe to take with any medication. Most magnesium products have a good safety record. However there is on magnesium that can flush out medications – magnesium oxide, which has strong laxative effects. But magnesium isn’t safe from drug effects. All drugs tend to deplete magnesium because the liver has to detoxify them using magnesium as a necessary cofactor.
The 2015 review paper “Magnesium in Man: Implications for Health and Disease” describes the science behind drugs that deplete magnesium. The paper names diuretics, epidermal growth factor receptor inhibitors, calcineurin inhibitors, and proton pump inhibitors as the greatest offenders.
The Physicians’ Desk Reference has identified a much longer list. The following commonly used drugs have been robbing magnesium for many years.
- Birth control pills
- Bronchodilators, such as theophylline (for asthma)
- Corticosteroids (for asthma)
- Digitalis (for some heart conditions)
- Diuretics (for high blood pressure)
* Fluoride-based drugs (fluoride binds magnesium)
- Proton pump inhibitors (for acid reflux)
- Statins (for cholesterol)
- Tetracycline and certain other antibiotics
A WebMD page listed drugs that can cause or contribute to heart failure, which I think is, at least in part, due to escalating magnesium deficiency. Heart failure doesn’t mean the heart collapses, but it becomes sluggish in its ability to pump blood through the body. Symptoms include shortness of breath, weakness, and edema of the feet, legs and lungs. Drugs can be toxic to the heart, affect the strength of heart muscle contractions, worsen blood pressure, or prevent other medications from working.
The article admits that people with heart failure take an average of 6.8 prescription medicines a day. They say that the more drugs you take, the more likely you are to have a drug-drug interaction that can lead to heart failure. The drugs they consider dangerous are:
Nonsteroidal anti-inflammatory drugs (NSAIDs)
Blood pressure medicine
Tumor necrosis factor (TNF) inhibitors
With a spectacular lack of understanding of the need for nutrients, the article admonishes people to avoid vitamins or supplements that may prevent cardiovascular problems or improve heart failure symptoms. They give no explanation for this ban. They lump supplements along with unsafe drugs, which can only scare the uninformed reader.
I’m not telling anyone to stop using their drugs but if you are on drugs you should really take ReMag to counter the magnesium deficiency that they cause. And if your health condition is caused by magnesium deficiency, you may be surprised to find that by supporting the structure and function of your body, you feel better.
Carolyn Dean MD ND
The Doctor of the Future®
RESOURCES: Along the borders and in the links of my web site you can find my books, writings, and my call-in radio show. Email your questions to: firstname.lastname@example.org.